WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 1
- Education and Training 1
- Error Reporting and Analysis 2
- Human Factors Engineering 1
- Legal and Policy Approaches 1
- Quality Improvement Strategies 3
- Technologic Approaches 2
- Device-related Complications 1
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 1
- Identification Errors 1
- Medical Complications 2
- Medication Safety 3
- Nonsurgical Procedural Complications 1
- Surgical Complications 2
- Internal Medicine
- Nursing 1
Kevin C. Huoh, MD; Kristina W. Rosbe, MD; June 2011
A healthy child underwent tonsillectomy and adenoidectomy. Extubated after an uneventful surgery, within an hour the child became hypoxic and unable to breathe spontaneously, requiring reintubation.
Dorothy Dougherty, RN; November 2010
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
- Spotlight Case
Jean L. Holley, MD ; October 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Caprice C. Greenberg, MD, MPH; October 2010
Following an appendectomy, an elderly man continued to have right lower quadrant pain. Reviewing the specimen removed during the surgery, the pathologist found no appendiceal tissue. The patient was emergently taken back to the OR, and the appendix was located and removed.
Andrew S. Dunn, MD; April 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.